What's in a side effect? The association between pulmonary vasodilator adverse drug events and clinical outcomes in patients with pulmonary arterial hypertension

Peter J. Leary, Suhyun Kang, Todd Matthew Kolb, Bradley A. Maron, David D. Ralph, Youlan Rao, Ryan J. Tedford, Roham T. Zamanian

Research output: Contribution to journalArticle

Abstract

Background: Adverse drug events (ADEs) with pulmonary vasodilator use in pulmonary arterial hypertension (PAH) are common. ADEs may contribute to worse quality of life; however, their relationship to prognosis is unknown. The objective of this study was to determine whether common ADEs after initiating subcutaneous treprostinil were associated with prognosis in PAH. Methods: We assembled a retrospective cohort of participants from four clinical trials of treprostinil for PAH, including 908 participants who received subcutaneous treprostinil and 243 who received placebo at the time ADEs were ascertained. The occurrences of four common early ADEs (infusion reactions, headaches, jaw pain, or gastrointestinal side effects) were assessed during the eight weeks after starting the infusion. We used Cox proportional hazards to estimate associations between ADEs and mortality. Results: No ADEs related to placebo were associated with mortality. In participants who received treprostinil, infusion reactions, headaches, and jaw pain were not associated with mortality. Gastrointestinal side effects occurring during the first eight weeks following treprostinil infusion were associated with a 57% increase in the hazard of mortality (95% CI: 14-118%). This relationship was unchanged after adjusting for demographic differences and differences in baseline PAH severity. Conclusions: Gastrointestinal ADEs after starting subcutaneous treprostinil were associated with an increased risk for mortality. Increased mortality was not observed with other early ADEs or with gastrointestinal symptoms in participants who were not receiving treprostinil at the time. This hypothesis-generating association suggests ADEs may identify different phenotypes in PAH.

Original languageEnglish (US)
JournalInternational Journal of Cardiology
DOIs
StateAccepted/In press - Jan 23 2017

Fingerprint

Drug-Related Side Effects and Adverse Reactions
Vasodilator Agents
Pulmonary Hypertension
Lung
Mortality
Jaw
Headache
Placebos
Gastrointestinal Agents
Pain
treprostinil
Quality of Life
Demography
Clinical Trials
Phenotype

Keywords

  • Epidemiology
  • Pulmonary hypertension
  • Side effects

ASJC Scopus subject areas

  • Medicine(all)
  • Cardiology and Cardiovascular Medicine

Cite this

What's in a side effect? The association between pulmonary vasodilator adverse drug events and clinical outcomes in patients with pulmonary arterial hypertension. / Leary, Peter J.; Kang, Suhyun; Kolb, Todd Matthew; Maron, Bradley A.; Ralph, David D.; Rao, Youlan; Tedford, Ryan J.; Zamanian, Roham T.

In: International Journal of Cardiology, 23.01.2017.

Research output: Contribution to journalArticle

@article{c32b09c018e94876b98fbe9399a85ff9,
title = "What's in a side effect? The association between pulmonary vasodilator adverse drug events and clinical outcomes in patients with pulmonary arterial hypertension",
abstract = "Background: Adverse drug events (ADEs) with pulmonary vasodilator use in pulmonary arterial hypertension (PAH) are common. ADEs may contribute to worse quality of life; however, their relationship to prognosis is unknown. The objective of this study was to determine whether common ADEs after initiating subcutaneous treprostinil were associated with prognosis in PAH. Methods: We assembled a retrospective cohort of participants from four clinical trials of treprostinil for PAH, including 908 participants who received subcutaneous treprostinil and 243 who received placebo at the time ADEs were ascertained. The occurrences of four common early ADEs (infusion reactions, headaches, jaw pain, or gastrointestinal side effects) were assessed during the eight weeks after starting the infusion. We used Cox proportional hazards to estimate associations between ADEs and mortality. Results: No ADEs related to placebo were associated with mortality. In participants who received treprostinil, infusion reactions, headaches, and jaw pain were not associated with mortality. Gastrointestinal side effects occurring during the first eight weeks following treprostinil infusion were associated with a 57{\%} increase in the hazard of mortality (95{\%} CI: 14-118{\%}). This relationship was unchanged after adjusting for demographic differences and differences in baseline PAH severity. Conclusions: Gastrointestinal ADEs after starting subcutaneous treprostinil were associated with an increased risk for mortality. Increased mortality was not observed with other early ADEs or with gastrointestinal symptoms in participants who were not receiving treprostinil at the time. This hypothesis-generating association suggests ADEs may identify different phenotypes in PAH.",
keywords = "Epidemiology, Pulmonary hypertension, Side effects",
author = "Leary, {Peter J.} and Suhyun Kang and Kolb, {Todd Matthew} and Maron, {Bradley A.} and Ralph, {David D.} and Youlan Rao and Tedford, {Ryan J.} and Zamanian, {Roham T.}",
year = "2017",
month = "1",
day = "23",
doi = "10.1016/j.ijcard.2017.04.016",
language = "English (US)",
journal = "International Journal of Cardiology",
issn = "0167-5273",
publisher = "Elsevier Ireland Ltd",

}

TY - JOUR

T1 - What's in a side effect? The association between pulmonary vasodilator adverse drug events and clinical outcomes in patients with pulmonary arterial hypertension

AU - Leary, Peter J.

AU - Kang, Suhyun

AU - Kolb, Todd Matthew

AU - Maron, Bradley A.

AU - Ralph, David D.

AU - Rao, Youlan

AU - Tedford, Ryan J.

AU - Zamanian, Roham T.

PY - 2017/1/23

Y1 - 2017/1/23

N2 - Background: Adverse drug events (ADEs) with pulmonary vasodilator use in pulmonary arterial hypertension (PAH) are common. ADEs may contribute to worse quality of life; however, their relationship to prognosis is unknown. The objective of this study was to determine whether common ADEs after initiating subcutaneous treprostinil were associated with prognosis in PAH. Methods: We assembled a retrospective cohort of participants from four clinical trials of treprostinil for PAH, including 908 participants who received subcutaneous treprostinil and 243 who received placebo at the time ADEs were ascertained. The occurrences of four common early ADEs (infusion reactions, headaches, jaw pain, or gastrointestinal side effects) were assessed during the eight weeks after starting the infusion. We used Cox proportional hazards to estimate associations between ADEs and mortality. Results: No ADEs related to placebo were associated with mortality. In participants who received treprostinil, infusion reactions, headaches, and jaw pain were not associated with mortality. Gastrointestinal side effects occurring during the first eight weeks following treprostinil infusion were associated with a 57% increase in the hazard of mortality (95% CI: 14-118%). This relationship was unchanged after adjusting for demographic differences and differences in baseline PAH severity. Conclusions: Gastrointestinal ADEs after starting subcutaneous treprostinil were associated with an increased risk for mortality. Increased mortality was not observed with other early ADEs or with gastrointestinal symptoms in participants who were not receiving treprostinil at the time. This hypothesis-generating association suggests ADEs may identify different phenotypes in PAH.

AB - Background: Adverse drug events (ADEs) with pulmonary vasodilator use in pulmonary arterial hypertension (PAH) are common. ADEs may contribute to worse quality of life; however, their relationship to prognosis is unknown. The objective of this study was to determine whether common ADEs after initiating subcutaneous treprostinil were associated with prognosis in PAH. Methods: We assembled a retrospective cohort of participants from four clinical trials of treprostinil for PAH, including 908 participants who received subcutaneous treprostinil and 243 who received placebo at the time ADEs were ascertained. The occurrences of four common early ADEs (infusion reactions, headaches, jaw pain, or gastrointestinal side effects) were assessed during the eight weeks after starting the infusion. We used Cox proportional hazards to estimate associations between ADEs and mortality. Results: No ADEs related to placebo were associated with mortality. In participants who received treprostinil, infusion reactions, headaches, and jaw pain were not associated with mortality. Gastrointestinal side effects occurring during the first eight weeks following treprostinil infusion were associated with a 57% increase in the hazard of mortality (95% CI: 14-118%). This relationship was unchanged after adjusting for demographic differences and differences in baseline PAH severity. Conclusions: Gastrointestinal ADEs after starting subcutaneous treprostinil were associated with an increased risk for mortality. Increased mortality was not observed with other early ADEs or with gastrointestinal symptoms in participants who were not receiving treprostinil at the time. This hypothesis-generating association suggests ADEs may identify different phenotypes in PAH.

KW - Epidemiology

KW - Pulmonary hypertension

KW - Side effects

UR - http://www.scopus.com/inward/record.url?scp=85017443454&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85017443454&partnerID=8YFLogxK

U2 - 10.1016/j.ijcard.2017.04.016

DO - 10.1016/j.ijcard.2017.04.016

M3 - Article

C2 - 28412029

AN - SCOPUS:85017443454

JO - International Journal of Cardiology

JF - International Journal of Cardiology

SN - 0167-5273

ER -